Hail, Armstrong
- When
- May 21, 5:50 PM CST
- Where
- Armstrong County, Wayside
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.780, -101.550
Severe thunderstorms produced large hail during the evening hours across the south central and southeast Texas Panhandle. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail during the evening hours across the south central and southeast Texas Panhandle. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:28 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 628 PM CDT FRI MAY 21 2010 .AVIATION... A QUASI STATIONARY FRONT IS DRAPED ACROSS THE TX PANHANDLE FROM NEAR ELKHART...TO BOYS RANCH...TO AMARILLO WITH A DRYLINE STRETCHING FROM DALHART...TO JUST WEST OF HEREFORD. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST FEW HOURS BUT HAVE HAD A HARD TIME SUSTAINING UPDRAFTS. GIVEN THE LOCATION OF THE BEST INSTABILITY AND LOW LEVEL FORCING...I HAVE RETAINED THE CB REMARKS AT KAMA BUT DO NOT MENTION THEM AT KDHT/KGUY. SHORTLY AFTER SUNSET ANY CONVECTION SHOULD QUICKLY WANE GIVING WAY TO DECREASING CLOUDS. LOW CIGS MAY DEVELOP AGAIN LATE TONIGHT AS THE DRYLINE RETREATS AND RICH MOISTURE ADVECTS INTO THE WESTERN ZONES. I HELD OFF ON THE LOW CLOUDS UNTIL 11Z AT KAMA AND 12Z OR LATER AT THE NORTHERN SITES. WE WILL LIKELY AGAIN SEE MVFR CIGS DEVELOP WITH THE ONSET OF DIURNAL HEATING AS THE SCU SPREAD OUT BENEATH THE CAP. WINDS WILL REMAIN ON THE BREEZY SIDE OVERNIGHT WITH GUSTS POTENTIALLY AS HIGH AS 30KTS AT TIMES. BY LATE SATURDAY MORNING THE DRYLINE WILL BEGIN TO MIX EAST AND WILL RESULT IN SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KTS WITH GUSTS NEAR OR EXCEEDING 35 KTS. AN AVIATION WEATHER WARNING COULD BE REQUIRED FOR SATURDAY BUT CONFIDENCE IS NOT HIGH AT THIS TIME. ANY CONVECTION TOMORROW AFTERNOON SHOULD REMAIN TO THE EAST OF THE TERMINALS. JOHNSON && .PREV DISCUSSION... /ISSUED 247 PM CDT FRI MAY 21 2010/ DISCUSSION... PERSISTENT TROFFING IN THE WESTERN CONUS WILL RESULT IN PREDOMINANTLY SOUTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST PERIOD. FOR TODAY...DIURNAL HEATING AND A CONVERGENT ZONE IN THE WESTERN ZONES MAY BE ENOUGH TO OVERCOME THE WEAK CAP...ALLOWING ISOLATED CONVECTION TO DEVELOP. THERMAL PROFILES SUGGEST A DECENT AMOUNT OF INSTABILITY TODAY WITH ADEQUATE SHEAR TO SUPPORT SEVERE THUNDERSTORMS. IF ANY STORMS DO FIRE...THEY MAY QUICKLY BECOME SEVERE BUT THIS IS FAR FROM CERTAIN GIVEN THE SHORTWAVE RIDGING ALOFT AND RELIANCE ON DIURNAL/SURFACE FORCING. ON SATURDAY...A SIMILAR CONVECTIVE SCENARIO. WARMING IN THE H8-H7 LAYER WILL STRENGTHEN THE CAP AREAWIDE. A DRYLINE IS PROGGED TO SET UP NEAR THE EDGE OF THE CAPROCK WITH DEEP MOISTURE /LOW TO MID 60S DEWPOINTS/ IN THE EASTERN ZONES. WHILE THE SEVERE POTENTIAL IS DEPENDENT ON THE ABILITY OF ANY UPDRAFTS TO BREAK THE CAP...I FEEL THAT THE THREAT IS HIGH ENOUGH TO WARRANT A MENTION OF THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON AND EVENING HOURS. TEMPS WILL BE MUCH WARMER ON SATURDAY WITH MOST AREAS CLIMBING INTO THE 90S. BY SUNDAY...THE FIRST WEST CONUS TROF WILL BE APPROACHING THE FOUR CORNERS. WITH CONTINUED SOUTHERLY FLOW...MOISTURE RETURN APPEARS TO BE SUFFICIENT TO SUPPORT AFTERNOON CONVECTION ONCE AGAIN. WE COULD BE DEALING WITH A SLOSHING DRYLINE BY THIS TIME SO PROBABILITIES MAY END UP FAVORING THE CENTRAL/EASTERN ZONES AS WE GET CLOSER TO SUNDAY. SEVERE THUNDERSTORMS MAY AGAIN BE POSSIBLE BUT WILL ONLY BE COVERED IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW. THIS UPPER LOW WILL RIDE NORTHWARD ON MONDAY AROUND THE PERIPHERY OF A BUILDING MID/UPPER LEVEL RIDGE CENTERED FROM THE GREAT LAKES TO THE LOWER MISSISSIPPI RIVER VALLEY. SUBSIDENCE ON THE BACKSIDE OF THIS FEATURE COULD KEEP PRECIP CHANCES RATHER LOW ON MONDAY BUT I HAVE RETAINED THE MENTION OF THUNDERSTORMS AREAWIDE GIVEN THE PRESENCE OF A DRYLINE...AMPLE MOISTURE AND WARM TEMPS. THE LOW LEVEL PATTERN CHANGES LITTLE TUESDAY/WEDNESDAY ALTHOUGH THE UPPER LEVEL SUPPORT LOOKS TO BE A BIT MORE ORGANIZED. THE SYNOPTIC PATTERN IS FAIRLY WELL AGREED UPON BY THE MEDIUM RANGE MODELS DURING THE LATTER HALF OF NEXT WEEK BUT THERE REMAIN SIGNIFICANT DIFFERENCES WITH TH SMALLER SCALE FEATURES. ALL MODEL SOLUTIONS DEPICT A DEEP CLOSED LOW MOVING ONTO THE WEST COAST THURSDAY WITH A MID/UPPER LEVEL ANTICYCLONE FOUND OVER THE MIDWEST. THE GFS HAS DEVELOPED A WEAKNESS IS THE SUBTROPICAL RIDGE RIGHT OVER THE PANHANDLES BY THIS TIME BUT THIS FEATURE IS NOWHERE TO BE FOUND ON THE DGEX/ECMWF/GEM. GIVEN THE BUILDING HEIGHTS AND LACK ON CONTINUITY...I HAVE OPTED TO KEEP THE FORECAST DRY THURSDAY/FRIDAY WITH TEMPS WARMING BACK INTO THE MID/UPPER 80S. JOHNSON FIRE WEATHER... STRONG SOUTH WINDS ARE EXPECTED THROUGH EARLY NEXT WEEK WITH 20FT WINDS SPEEDS NEAR OR ABOVE 20 MPH. WE COULD SEE A FEW HOURS OR CRITICAL RELATIVE HUMIDITIES ACROSS THE WESTERN COUNTIES SATURDAY AFTERNOON BUT GIVEN FUELS HAVE BEEN GREENING UP AND RECENT RAINFALL HAS KEPT FUELS FROM DRYING TOO MUCH. THEREFORE...WILL LIKELY NEED AN ELEVATED FIRE WEATHER STATEMENT BUT WILL NOT MENTION CRITICAL AT THIS TIME. RELATIVE HUMIDITIES WILL BE A BIT HIGHER SUNDAY THROUGH THE EARLY PART OF THE WEEK SO ELEVATED CONDITIONS ARE EXPECTED DEPENDING ON ANY RAINFALL IN THE MEANTIME. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1255 PM CDT FRI MAY 21 2010 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1255 PM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. THESE STORMS SHOULD BE ISOLATED BUT COULD BECOME BRIEFLY SEVERE...RESULTING IN DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE GROUND ACROSS MUCH OF THE PANHANDLE REGION IS NEARLY SATURATED DUE TO RECENT HEAVY RAINS. THEREFORE...ANY RAIN WILL RUNOFF QUICKLY AND COULD LEAD TO MINOR FLOODING. SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING... MAINLY ALONG AND EAST OF THE CAPROCK. THESE STORMS SHOULD BE STRONG AND MAY APPROACH SEVERE STRENGTH. SUNDAY MAY BRING A BETTER CHANCE FOR SEVERE WEATHER AS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. STRONG TO SEVERE THUNDERSTORM POTENTIAL WILL CONTINUE INTO MONDAY THROUGH TUESDAY NIGHT AS THE WEATHER PATTERN REMAINS ACTIVE. WITH MORE HEAVY RAINFALL ANTICIPATED...ISOLATED FLASH FLOODING MAY ALSO OCCUR WHERE THUNDERSTORMS TRACK ACROSS THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD STAY TUNED TO THE LATEST FORECAST FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR THIS EVENING. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 536 PM CDT FRI MAY 21 2010 TXZ013-014-018-212300- CARSON TX-GRAY TX-ARMSTRONG TX- 536 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR ARMSTRONG...GRAY AND CARSON COUNTIES. AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 13 MILES WEST OF GROOM...MOVING NORTHEAST AT 35 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 632 PM CDT FRI MAY 21 2010 TXZ012-013-220000- POTTER TX-CARSON TX- 632 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR CARSON AND POTTER COUNTIES. AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM...MOVING NORTHEAST AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 641 PM CDT FRI MAY 21 2010 TXZ017-018-220015- RANDALL TX-ARMSTRONG TX- 641 PM CDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR ARMSTRONG AND RANDALL COUNTIES. AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAYSIDE...MOVING NORTHEAST AT 45 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. CLK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL WAYSIDE 34.79N 101.55W
05/21/2010 E0.88 INCH ARMSTRONG TX PUBLIC
&&
EVENT NUMBER AMA1000493
SMBThe Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227884, 227885, 227886, 227887, 227890, 227893, 227895, 227892, 234912, 227889, 234913.